Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 12:46 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 12:46 PM CDT (17:46 UTC)
- Expired
- May 6, 2023, 1:30 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Greene County, IL, Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:03 PM CDT | HAIL 0.25 | 3 Ne Medora, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WUUS53 KLSX 061746 SVRLSX ILC061-083-117-061830- /O.NEW.KLSX.SV.W.0101.230506T1746Z-230506T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 1246 PM CDT Sat May 6 2023 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Southeastern Greene County in southwestern Illinois... Southwestern Macoupin County in southwestern Illinois... Northeastern Jersey County in southwestern Illinois... * Until 130 PM CDT. * At 1246 PM CDT, a severe thunderstorm was located near Kemper, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Shipman, Kemper, Kane, Medora, Royal Lakes, Chesterfield, Rockbridge, Fidelity, and Plainview. This also includes Beaver Dam State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3920 9036 3932 9030 3927 8990 3906 8995 TIME...MOT...LOC 1746Z 286DEG 26KT 3922 9025 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Pfahler
3 follow-up statements
171
WWUS53 KLSX 061802
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
102 PM CDT Sat May 6 2023
ILC061-061812-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-230506T1830Z/
Greene IL-
102 PM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3909 8994 3918 9021 3926 9016 3926 9015
3928 9015 3929 9014 3927 8990
TIME...MOT...LOC 1802Z 283DEG 21KT 3921 9014
$$
ILC083-117-061830-
/O.CON.KLSX.SV.W.0101.000000T0000Z-230506T1830Z/
Macoupin IL-Jersey IL-
102 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN MACOUPIN AND NORTHEASTERN JERSEY COUNTIES...
At 102 PM CDT, a severe thunderstorm was located over Kemper, moving
east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Shipman, Kemper, Medora, Royal Lakes, Chesterfield, and Plainview.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3909 8994 3918 9021 3926 9016 3926 9015
3928 9015 3929 9014 3927 8990
TIME...MOT...LOC 1802Z 283DEG 21KT 3921 9014
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pfahler216
WWUS53 KLSX 061816
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
116 PM CDT Sat May 6 2023
ILC083-061825-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-230506T1830Z/
Jersey IL-
116 PM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JERSEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3917 9011 3927 9006 3926 8990 3911 8994
TIME...MOT...LOC 1815Z 284DEG 28KT 3918 8999
$$
ILC117-061830-
/O.CON.KLSX.SV.W.0101.000000T0000Z-230506T1830Z/
Macoupin IL-
116 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN MACOUPIN COUNTY...
At 115 PM CDT, a severe thunderstorm was located near Shipman, moving
east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Royal Lakes, Chesterfield, and Plainview.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 9011 3927 9006 3926 8990 3911 8994
TIME...MOT...LOC 1815Z 284DEG 28KT 3918 8999
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pfahler232
WWUS53 KLSX 061822
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
122 PM CDT Sat May 6 2023
ILC117-061831-
/O.EXP.KLSX.SV.W.0101.000000T0000Z-230506T1830Z/
Macoupin IL-
122 PM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACOUPIN COUNTY
WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3917 9011 3927 9006 3926 8990 3911 8994
TIME...MOT...LOC 1821Z 286DEG 26KT 3917 8995
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:30 PM CDT, 16 minutes earlier.
Area forecast discussion, May 6, 12:30 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1230 PM CDT Sat May 6 2023 .SHORT TERM... (Through Sunday Night) Issued at 416 AM CDT Sat May 6 2023 A broad area of low pressure remains over the Great Plains this morning, and a large surface ridge likewise remains nearly stationary over the East Coast. The pattern aloft shows the remnants of last week's omega block with the upper level ridge extending from the Gulf Coast northward through the Mississippi Valley into the Upper Midwest. Persistent southerly low level flow continues to bring increasing moisture to the Mid Mississippi Valley as evidenced by the blanket of MVFR ceilings covering the area this morning. Guidance shows a weak (20-25kt) low level jet over Missouri and southern Illinois this morning. This is borne out by KLSX VWP, although it's running a little hot likely due to bird migration. An 0619Z AMDAR sounding out of KSTL confirms lighter winds in the low level than the VWP. This low level jet is producing warm advection and weak to moderate moisture convergence at 850mb...and most guidance is printing out a few spotty hundredths of QPF this morning. However the potential for convection is limited by broad- scale subsidence under the upper level ridge which is camped out over the area. While I can't totally rule out convection this morning due to the low level moisture convergence, it's not a sure thing by far, so slight chance PoPs this morning continue to look good. Focus for potential convection shifts this afternoon to the eastern Ozarks due to differential heating and orography, but forecast soundings maintain a strong inversion over southeast Missouri...so again, there's potential for convection, but it's not at all likely. The convective forecast for evening hasn't changed, and is highly conditional. Guidance shows 2500-3000+ J/Kg CAPE developing this afternoon across much of western and central as well as northeast Missouri and 0-3km/0-6km shear is 30kt to 45kts respectively. This amount of instability and shear is more than sufficient to produce severe thunderstorms...if there's an initiation mechanism. Additionally, the strong inversion mentioned above actually encompass the entire area, not just the Ozarks. This cap looks virtually impenetrable at 100-250+ J/Kg CINH across most of the area...though there is a brief weakness during the late afternoon/early evening across central and northeast Missouri. Models are also showing a low-level trough moving through northern Missouri into southern Iowa about that time...so that could produce enough lift to trigger convection. If storms do develop, they will be severe, capable of producing large hail, and some damaging winds at the onset, but they should lose their connection to the boundary layer during the evening at which point the primary threat will be hail. Again, that's IF storms can develop, which remains very uncertain. The setup for potential storms on Sunday is similar to Saturday, although the upper level ridge will be angled a bit more toward the Great Lakes instead of straight up the Mississippi Valley. Deterministic guidance is...in a word...messy on Sunday. There's hints of a MCV moving northeast out of Oklahoma/eastern Texas from convection on Saturday night down there. This would provide a trigger for storms Sunday/Sunday night. Some CAMs depict a different scenario with an MCS moving across Iowa and Illinois late Saturday night into Sunday morning which forces an outflow boundary into our area and THAT's what triggers convection Sunday afternoon. Regardless...severe parameters look less primed with somewhat less instability and bulk shear than Saturday, so the threat for severe storms looks marginal through Sunday night. Carney .LONG TERM... (Monday through Friday) Issued at 416 AM CDT Sat May 6 2023 By Monday the deterministic models are so jumbled up with convective feedback that picking out details is very difficult. Generally speaking...the upper level ridge will be attenuated by a short wave trough moving across the Upper Midwest. This wave pushes a weak cold front into Missouri on Monday, which will provide a focus for convection to develop and what's likely to be the best chance for rain we'll see in the next 7 days. Current GFS shows 2500-3000 J/Kg of instability building across Missouri and Illinois on Monday, with a relatively weak (though not non-existent) cap. Regardless, there's 30-40kts of 0-6km shear, so there is a potential for severe thunderstorms again Monday. The cold front pushes south of our area Monday night, mostly due to outflow from convection. The upper level ridge builds back over the Mississippi Valley Tuesday through Wednesday night which should minimize chances for any precipitation in that time frame. Current indications are that the ridge will be pushed east of the area by a strong upper level low over the western U.S. bringing rain chances back to the area by late Thursday into Friday. Ensemble cluster analysis shows 3-4 solutions in that time frame which points to a good deal of uncertainty out that far, though the basic patterns are similar so current thinking is the end of the week could turn wet and stormy. Carney && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1225 PM CDT Sat May 6 2023 Primary concern for the TAFs is the threat for thunderstorms, although timing that threat at any location is far more difficult than normal. There remains a large variability in how high resolution models handle thunderstorm development today, tonight, and tomorrow. At the moment, we believe the initial round of thunderstorms will exit the St Louis metro very soon, and that the next round of thunderstorms will be primarily focused across northern MO this evening into the overnight. These have the greatest chance of affection Quincy. As for Sunday, there's some potential for remnant thunderstorms to drift northeast out of Oklahoma and affect central and eastern MO during the afternoon, although this is still very uncertain. Another focus could be in the north along a front. While most TAFs do not mention thunder currently, we cannot rule it out in most periods of the forecast and will have to rely on updates to provide timing information as confidence improves. Current pockets of MVFR ceilings will dissipate this afternoon. There could be another round of MVFR ceilings developing tonight, although confidence is not high on this. Kimble && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 77 69 86 68 / 20 20 40 60 Quincy 75 66 85 65 / 60 30 40 60 Columbia 82 67 86 66 / 40 10 40 50 Jefferson City 81 68 88 66 / 30 10 40 50 Salem 74 67 83 65 / 20 20 40 50 Farmington 74 67 83 65 / 5 10 40 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 4:24 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 424 AM CDT Sat May 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 424 AM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a slight chance for thunderstorms today and tonight. If thunderstorms develop some could be strong to severe. Thunderstorms this morning may produce large hail, and storms this afternoon and tonight could produce large hail and possibly damaging winds as well as a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms continues Sunday and Monday. Storms could be severe both days, but Monday is more favorable for severe storms. There is a slight chance for thunderstorms in parts of the area on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the event that thunderstorms develop today or tonight. Carney
In the hours before
Local storm report, May 6, 10:47 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL 1 SSW NEW LONDON 39.57N 91.40W
05/06/2023 E0.70 INCH RALLS MO PUBLIC
POWER WAS KNOCKED OUT AT TRUCK STOP AS WELL.
&&
MABLocal storm report, May 6, 11:00 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 5 SE FRANKFORD 39.44N 91.26W
05/06/2023 M1.00 INCH PIKE MO TRAINED SPOTTER
VIA TWITTER. NICKEL TO QUARTER SIZE HAIL.
&&
MABLocal storm report, May 6, 11:12 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1112 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM HAIL 1 NNW LOUISIANA 39.46N 91.07W
05/06/2023 M0.75 INCH PIKE MO TRAINED SPOTTER
&&
MABLocal storm report, May 6, 11:45 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 6 SSW ASHBURN 39.47N 91.20W
05/06/2023 E2.00 INCH PIKE MO PUBLIC
VIA FACEBOOK WITH PICTURE.
&&
MABLocal storm report, May 6, 12:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL CLARKSVILLE 39.37N 90.90W
05/06/2023 E0.50 INCH PIKE MO PUBLIC
HAIL THE SIZE OF A PINKY NAIL. TIME
ESTIMATED.
&&Local storm report, May 6, 12:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL KAMPSVILLE 39.30N 90.61W
05/06/2023 M1.00 INCH CALHOUN IL TRAINED SPOTTER
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:12 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 48 min |
| May 6, 10:47 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 43 min |
| May 6, 11:28 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 47 min |
| May 6, 12:06 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 39 min |
| May 6, 1:35 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Montgomery | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.